Missouri, 2009Flash Flood in Missouri, August 16, 2009
August 16, 2009 · NWS EAX · 1 event in 1 county or zone
Thunderstorms with heavy rains, produced flash flooding on August 16, 2009.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rains, produced flash flooding on August 16, 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 5:54 AM CST, 4 hours earlier.
Area forecast discussion, Aug 16, 5:54 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 AM CDT SUN AUG 16 2009
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
THE COLD FRONT MADE FAIRLY STEADY PROGRESS THROUGH THE FIRST HALF OF
THE OVERNIGHT HOURS...AIDED BY MODERATE TO STRONG CONVECTION.
HOWEVER THAT CONVECTION IS NOW IN A WEAKENING PHASE...AS THE
SHORTWAVE ENERGY WHICH INITIATED IT MOVES OFF TO THE NORTHEAST. THAT
BEING SAID...EXPECT COLD POOL FROM SAID CONVECTION AND THEREFORE THE
EFFECTIVE COLD FRONT TO CONTINUE TO MOVE SOUTHEAST INTO NORTHWEST
MISSOURI AND NORTHEAST KANSAS THROUGH THE MORNING. THE SOUTHEASTWARD
PROGRESS IS EXPECTED TO SLOW CONSIDERABLY BY MID TO LATE
MORNING...AS THE SHORTWAVE ENERGY CONTINUES TO MOVE OFF TO THE
NORTHEAST AND THE MID LEVEL RIDGE HOLDS TIGHT OVER THE SOUTHERN US.
EXPECT LINGERING SURFACE BOUNDARY TO BE DRAPED OVER NORTHWEST
MISSOURI THROUGH THE REST OF THE DAY...POSSIBLY AS FAR SOUTH AS A
STJ/MCI TO IRK LINE.
MEANWHILE AREA OF CONVECTION CURRENTLY OVER MUCH OF NORTHERN
MISSOURI WILL CONTINUE TO MOVE NORTHEAST...WITH ADDITIONAL
CONVECTION BECOMING INCREASINGLY ELEVATED UNDER MID LEVEL MOISTURE
PLUME AND BROAD ISENTROPIC LIFT REGIME. AS LOW LEVEL JET WEAKENS
CONSIDERABLY DURING THE MORNING...THIS CONVECTION IS EXPECTED TO
DIMINISH. WHILE LEAD SHORTWAVE WILL MOVE OFF TO THE NORTHEAST AND
LOW LEVEL JET WEAKENS DURING THE DAY...BROAD ISENTROPIC LIFT WILL
CONTINUE WITHIN MOISTURE PLUME. IN ADDITION...ANY EMBEDDED
SHORTWAVES WITHIN IT WILL SPARK SCATTERED SHOWERS AND THUNDERSTORMS.
THE AMOUNT OF INSTABILITY IS THEREFORE IN QUESTION.
DESTABILIZATION MOST LIKELY OVER CENTRAL INTO EASTERN KANSAS THIS
AFTERNOON...AS THE UPPER TROUGH AXIS APPROACHES. THIS ACTIVITY WOULD
THEN DEVELOP NORTHEAST ALONG THE SURFACE BOUNDARY INTO NORTHERN
MISSOURI. 2000-3000 J/KG CAPE POSSIBLE ALONG THE SURFACE BOUNDARY.
SHEAR IS NOT EXPECTED TO BE STRONG DURING THE LATE AFTERNOON
HOURS...HOWEVER MODELS SUGGEST IT WILL INCREASE DURING THE EVENING.
ALTHOUGH INSTABILITY WILL BE DECREASING AT THAT TIME. THEREFORE
LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. PWAT
REMAINS HIGH SO ANY STORM WHICH FORMS MAY BRING LOCALLY HEAVY
RAINFALL.
THE SURFACE BOUNDARY WILL STILL BE DRAPED ACROSS THE REGION ON
MONDAY. THEREFORE MANY OF THE SAME CONCERNS ABOUT LOCATION OF HEAVY
RAIN AND POSSIBLE SEVERE STORMS PERSIST INTO MONDAY. FOR NOW HAVE
INCREASED POPS ACROSS THE BOARD.
&&
.AVIATION...
FOR THE 12Z TAFS...WITH ONGOING CONVECTIVE ACTIVITY ACROSS THE
TERMINALS CEILING HEIGHTS AND WINDS WILL BE DIFFICULT TO PIN DOWN
THROUGH THE MORNING HOURS. CIGS HAVE ALREADY BEEN WONDERING IN AND
OUT OF THE MVFR AND VFR CATEGORIES. AFTERNOON HOURS WILL NOT BE MUCH
BETTER AS EXPECTATIONS ARE THAT MORE THUNDERSTORM ACTIVITY WILL
DEVELOP OVER THE KANSAS MISSOURI BORDER REGION AGAIN LATER THIS
AFTERNOON. THEREFORE...OVERALL CONFIDENCE IN THE FORECAST IS
LOW...AND MANY AMENDMENTS WILL LIKELY BE NEEDED FOR THE TAFS TODAY.
ONGOING MORNING CONVECTION IS EXPECTED TO PERSIST THROUGH AROUND
15Z...WHICH IS WHEN CURRENT TIMING WOULD HAVE THE BACK EDGE OF THE
CONVECTION SHIFTING EAST OF THE TERMINALS. HOWEVER...ACTIVITY
FARTHER TO THE WEST...LIFTING NORTHEAST...MAY STILL DRAG ITS FOOT
ACROSS THE TERMINALS...SO HAVE LEFT VCSH WITH A CB IN THE CLOUD
GROUP THROUGH THE LATE MORNING AND AFTERNOON HOURS. ADDED A TEMPO
GROUP FOR THE LATE AFTERNOON EARLY EVENING HOURS AS A COLD FRONT
SLOWLY SHIFTS SOUTHEAST THROUGH THE REGION...WHICH WITH THE
AFTERNOON SUN...MAY SPARK MORE WIDESPREAD THUNDERSTORMS ACTIVITY.
GONE WITH A PROB30 GROUP FOR THE POST 00Z HOURS OF THE EVENING WHEN
SUNS HEATING WILL BE LESS HELPFUL AND CURRENT MODEL OUTPUT INDICATES
PRECIPITATION MAY BE SHIFTING SOUTH AND EAST.
CUTTER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 16, 4:56 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT SUN AUG 16 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
556 AM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THROUGH
THE MORNING HOURS. THIS ACTIVITY IS NOT EXPECTED TO BECOME SEVERE. A
SURFACE BOUNDARY WILL THEN LINGER OVER NORTHERN MISSOURI THROUGH THE
REST OF THE DAY AND INTO TONIGHT. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ALONG THIS BOUNDARY DURING THE AFTERNOON AND
EVENING HOURS...AFFECTING AREAS MAINLY ALONG AND NORTH OF A LINE FROM
KANSAS CITY TO MACON. THESE THUNDERSTORMS WILL PRESS GENERALLY
EASTWARD DURING THE EVENING AND OVERNIGHT HOURS. THE AMOUNT OF
INSTABILITY WILL DEPEND ON THE AMOUNT OF DAYTIME HEATING. IF
SUFFICIENT HEATING OCCURS...SOME OF THE STORMS MAY BE STRONG TO
SEVERE. THE PRIMARY THREATS WITH NAY SEVERE STORMS WILL BE LARGE
HAIL...DAMAGING WIND AND HEAVY RAIN. AN ISOLATED TORNADO MAY BE
POSSIBLE...BUT THE PROBABILITIES REMAIN VERY LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FRONT IS EXPECTED TO LINGER OVER THE MIDWEST REGION THROUGHOUT
THE FIRST HALF OF NEXT WEEK...BRINGING PERIODIC CHANCES OF RAIN. THE
NEXT HIGHEST CHANCE OF THUNDERSTORMS WILL ARRIVE ON MONDAY...WITH AN
ATTENDANT THREAT FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.
A BRIEF BREAK FROM THE RAIN MAY ARRIVE FOR MONDAY NIGHT INTO TUESDAY
AS THE FRONT TEMPORARILY SINKS SOUTH...BEFORE THE NEXT GOOD CHANCE
FOR RAIN ARRIVES FOR THE MIDDLE OF THE WEEK. THERE IS TOO MUCH
UNCERTAINTY IN THE FORECAST DETAILS TOWARD MID-WEEK...TO DETERMINE A
SEVERE THREAT FOR THAT TIME FRAME.
OF MORE CERTAINTY IS A THREAT FOR LOCALLY HEAVY RAIN IN ANY STORM
WHICH MOVES OVERHEAD...DUE TO THE ABUNDANT ATMOSPHERIC MOISTURE
ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN MONDAY AFTERNOON.
In the hours before
Local storm report, Aug 16, 8:51 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
951 AM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM FLASH FLOOD E OSBORN 39.75N 94.36W
08/16/2009 DEKALB MO LAW ENFORCEMENT
WATER WAS REPORTED FLOWING OVER HIGHWAY 36, A QUARTER
MILE EAST OF OSBORN.
&&
GAMISLocal storm report, Aug 16, 8:52 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 AM CDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM FLASH FLOOD FAIRPORT 39.98N 94.35W
08/16/2009 DEKALB MO LAW ENFORCEMENT
WATER WAS REPORTED FLOWING OVER HIGHWAY A, OVER THE NORTH
SIDE OF FAIRPORT.
&&
GAMISFlash Flood, Clinton
- When
- August 16, 9:54 AM CST to 3:54 PM CST
- Where
- Clinton County, 0.87 mi NE of Turney to 1.44 mi NE of Turney
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.640, -94.320
Water was reported flowing over Highway A in Turney. One vehicle accident was reported with this flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190587.